Spectrum of Disease
The American College of Cardiology (ACC), the American Heart Association (AHA) and the National Heart, Lung and Blood Institute (NHLBI) have defined myopathy as any disease of muscles. They further defined three types of muscle disorders associated with statins: myalgia-muscle pain or weakness without CK elevation, myositis-pain or weakness with CK elevation, and rhabdomyolysis-muscle symptoms with CK elevation greater than 10 times the upper limit of normal, usually associated with myoglobinuria. These complications of statin therapy may happen soon after initiating therapy or may occur many months later. It has been pointed out elsewhere that these definitions leave out asymptomatic CK elevations and that the cutoff for rhabdomyolysis at 10 times the upper limit of normal CK levels is somewhat arbitrary.
In most randomized controlled trials, between 1 and 5% of patients in both the study and placebo groups had muscle complaints.[3,4,6] Pooled analyses of clinical trials involving pravastatin and atorvastatin concluded that serious myopathies were rare in clinical trials and that study subjects experienced myopathy at no greater rate than placebo subjects. Pfeffer found no cases of severe myopathy in over 112,000 patient years of treatment during clinical trials of pravastatin. It should be kept in mind, however, that many of these studies used highly selected study populations that may not reflect the groups that are prescribed statins in practice.[9,10] In a population-based study, Graham et al found an incidence of hospitalized rhabdomyolysis of 0.44 per 10,000 for monotherapy with atorvastatin, pravastatin, or simvastatin. Based on available data, the incidence of serious myopathy appears to be less than one tenth of 1% and the rate of fatal rhabdomyolysis is less than 1 per million prescriptions with the currently available statin preparations.
South Med J. 2006;99(3):250-254. © 2006 Lippincott Williams & Wilkins
Cite this: Primary Evaluation and Management of Statin Therapy Complications - Medscape - Mar 01, 2006.